Our team of medical experts are ready to help

Your questions answered


Gillian asked...

I'm getting pain in the front of my neck...

I've asked you before about my rta 4 months ago , I'm now getting physio once a week , also acupuncture too from the shoulder down into the hand . Mostly the right arm and right hand for physio . It is just taking me days to recover from the manipulating of all the muscles in my shoulders and now I'm getting pain in the front of my neck , so is this pain travelling from the shoulders round to the front of my chest ? I'm still a bit sore if I take deep breaths , I've been back to the doctors last week and he checked out my chest and back and all the air sacs are clear , pneumonia hasn't retuned but I'm still in s bit of pain breathing . I've taking up swimming twice a week and he thinks it's the muscles in the front I'm using that are sore . Medication I'm on now are 10 mg long tec twice daily , gabapenton 3 times a day , co codamol 2 every 4 hours . Could really do with something stronger but I'm just coming off short tec 3 weeks ago 5 mg.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

Thank you for contacting Health at Hand.

We're sorry to hear that you are in a lot of pain 4 months after the road traffic accident. It can take a long time to recover from such events both physically and psychologically.

From your email above it appears that you are doing everything you can to improve your mobility. We are of course referring to the physiotherapy and acupuncture treatments. Swimming is also a good exercise.

However, we feel that the medication you are taking needs to be reviewed as we're sure you will agree.

Pain is normally managed in 3 main steps as recommended by the World Health Organisation (Who) Ladder.

  1. The first step is taking Paracetamol tablets at regular intervals for as long as needed.
  2. If the Paracetamol is not controlling the pain the next step is taking Paracetamol and Non Steroidal anti-inflammatory (NSAIDs) such as Ibuprofen or Paracetamol and a weak opioid such as Codeine
  3. If these do not provide enough pain relief then you go to the third step. The third step is Paracetamol, NSAIDs and a stronger opioid such as morphine or Oxycodone

What are opioid analgesics?

It appears that you are taking two different types of opioid medications, Codeine and Oxycodone. Co-Codamol contains codeine and Paracetamol.

Both Longtec and Shortec contain Oxycodone.

Longtec is a slow release preparation of Oxycodone that provides a 12hour pain relief so it is usually given twice a day.

Shortec has a 4-6hour effect. Shortec is usually given for breakthrough pain or when the stronger opioid pain-killer is first started.

Both Codeine and Oxycodone are related to morphine and are broadly speaking similar.

Opioid analgesic is painkillers such as morphine, codeine and Oxycodone. They bind to different specialised cells in the body called receptors; this gives them their individual characteristics, properties and side effects.

There are three main types in the central nervous system that were originally designated μ (mu), κ (kappa), and δ (delta). They have been reclassified as OP3, OP2, and OP1, respectively.

Both Codeine and Oxycodone act on the μ (mu) or the OP3 receptor so usually a person will be on either Oxycodone or Codeine but not both.

Oxycodone is normally prescribed by a specialist. Under certain circumstances your specialist may prescribe both Co-Codamol and Oxycodone.

The description of the where you have the pain and the nature of the pain it appears that the pain is more likely to be neuropathic in nature.

Neuropathic pain comes from damaged or pinched nerves and is often difficult to treat.

What are Gabapentin and Pregabalin?

Gabapentin and Pregabalin are related to medications used to treat epilepsy. They have been used is the treatment of neuropathic pain. Neuropathic pain comes from damaged or pinched nerves and is often difficult to treat.

The dose is titrated to the patient’s needs. To this effect we think that the dose of the gabapentin may need adjusting or that your doctor may need to switch it to Pregabalin.

Combination of medications

When you are taking Gabapentin or Pregabalin alongside Oxycodone they can cause more drowsiness and other side-effects. If you are affected by increased drowsiness you will need to avoid driving or operating machinery. You will also need to avoid alcohol.

We suggest that you discuss this matter with your GP who may review your medication.

The following websites may be useful:

http://patient.info/health/neuropathic-pain

http://www.brainandspine.org.uk/neuropathic-pain

http://www.nhs.uk/Conditions/Peripheral-neuropathy/Pages/Treatment.aspx

Answered by the Health at Hand nurses